Indiana, 2022

Tornado and Flash Flood in Indiana, March 7, 2022

March 7, 2022 · NWS ILN · 5 events in 3 counties and zones

Showers and thunderstorms ahead of an approaching cold front produced localized strong winds and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms ahead of an approaching cold front produced localized strong winds and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 7, 2:58 AM EST, 12 minutes earlier.

Area forecast discussion, Mar 7, 2:58 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
258 AM EST Mon Mar 7 2022

.SYNOPSIS...
Low pressure will move northeast into the middle Ohio Valley
today, with showers and embedded thunderstorms decreasing
throughout the day. Drier and cooler conditions return Monday
night through midweek.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Early morning: Active weather ongoing this early Monday
morning. After much uncertainty, the dry slot within the warm
sector of the low progressed as far north as the I-70 corridor.
Despite the dry slot, temperatures have struggled to rise from
the upper 50s to around 60. Over the next few hours (3 AM-6 AM),
a few degrees of rise may mean all the difference for how
widespread the damaging wind potential ultimately ends up being
across the tri-state, southern Ohio, and northern Kentucky.
There is no doubt the overall wind dynamics are impressive. The
problem will be the limited instability. Thunderstorm activity
sweeps through during the morning hours before pulling away to
the east during the late morning and early afternoon.

Regarding the flooding concerns, between a half inch to three
quarters of an inch fell between midnight and 2 am across much
of the area. As stated earlier, much of this area is observing a
dry period, but additional heavy rain will move through
shortly. The only locations that won't see a break until later
on this morning is across eastern Indiana and west-
central/central Ohio. These areas are likely to see areal
flooding and rapid rises to creek and streams. As the primary
band moves through, the linear structure and progressive nature
should limit flash flooding concerns, however, saturated soils
and locally heavy rain will certainly be problematic through
sunrise.

Rest of the near term: Temperature gradient early this morning
is impressive with upper 30s in the northwest and low 60s in the
south. As the low pressure moves through the area late this
morning and into the afternoon, two things to watch for the
local area. As the low pressure pulls to the east, rapid
pressure rises across central Ohio will result in a brief 1-3
hour period of gusty winds between 30-40 mph with isolated gusts
of 45 mph possible. Later in the afternoon and early evening,
steepening low level lapse rates and lingering low level
moisture, may lead to scattered snow showers. Due to low
coverage in shower potential, decided to keep a broad mention of
flurries to wrap up the near term.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Forecast soundings show favorable low-level moisture and steep
low level lapse rates linger through the overnight hours so will
keep mention of flurries into the early morning. Surface high
pressure builds in from the west Tuesday morning and persists
through the day. Westerly flow weakens as the center of the high
moves overhead during the afternoon. Trapped low level moisture
keeps cloud cover through the day, limiting temperatures to the
upper 30s to mid 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Broad WSW flow aloft will evolve for the start of the long term
period with a S/W fcst to quickly eject E from the south-
central plains into the OH/TN Vly by early Wednesday. At the
sfc, a broad and somewhat ill-defined boundary stretching across
the TN Vly will provide a focus for several weak sfc waves as
the better mid/upper level support arrives by the daytime
Wednesday. As of right now, model guidance shows most of the
widespread rain staying just to the south of the immediate ILN
FA Wednesday morning/afternoon. This being said, there is enough
latitudinal variability in the guidance to keep a slight/chance
PoP across parts of N KY and the lower Scioto Valley for the
first part of the day Wednesday. This should be a glancing shot
of rain, with only light rainfall amounts on the order of
perhaps a tenth of an inch or so possible at this juncture.

By Wednesday night through Thursday, quieter weather is
anticipated as a deep trof digs across the intermountain west
and broad SW flow aloft again becomes a bit more amplified in
the SE CONUS and stretching into the TN/OH Vlys by Thursday. A
rather significant pattern shift still appears likely toward the
end of the workweek and into the upcoming weekend, with high
confidence in a return to much colder/unseasonably cold
conditions for this weekend. How we arrive at that pattern
change still remains somewhat in question as two initially-
distinct systems across the central plains into the upper
Midwest phase into a deepening trof developing into the eastern
CONUS by Saturday. How that happens, and how quickly the phasing
happens, still remains to be seen, with implications on
coverage and type of pcpn across the OH Vly Friday into Friday
night. It appears probable, at this juncture, that pcpn should
start off as some rain Friday into early Friday night before
perhaps changing over to some wintry precipitation Friday night
into early Saturday, with some accumulations possible. Still way
too far to speak confidently on exactly what impacts may be
felt locally, but there is a signal for a rain/snow mix Friday
night with perhaps a few snow showers lingering through the day
Saturday as a stout PV anomaly pivots SE into the region and NW
flow off the lakes becomes established. Blustery NW winds will
help usher in the colder air Friday night through Saturday.

Highs in the 50s and lows in the 30s are expected midweek
through Friday before the arrival of the aforementioned colder
air. Temps will probable run 15-20 degrees below seasonal norms
for this weekend.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Based on recent radar trends, confidence has increased in a dry
couple of hours between 06-07Z and 09-10Z for CVG/LUK/ILN.
Outside of these slightly more optimistic restrictions, 06Z TAFs
remain mostly unchanged from 00Z.

Low pressure over the Ozarks will lift northeast tonight into
the middle Ohio Valley. As this occurs, a strong low level jet
with ample moisture will spread showers and embedded thunderstorms
across the terminals. Deteriorating conditions are forecast as
this occurs with ceilings and visibilities lowering into the
MVFR/IFR categories in moderate to heavy rain. Winds will vary
as the low approaches but should begin to focus more from a
southerly direction toward morning. With strong winds aloft,
LLWS will be a threat beginning after 09Z.

On Monday, the low will track northeast across the region
during the morning hours. Showers and embedded storms will
continue until the trailing cold front passes through.
Conditions will range between MVFR and IFR. LLWS will continue
as a threat until after frontal passage.

By Monday afternoon, as the low departs to the northeast and
the front moves east as well, precipitation will taper off.
Winds will increase from the west/northwest around 15 knots with
gusts around 25 knots. MVFR/IFR ceilings will gradually become
all MVFR by mid to late afternoon.

OUTLOOK...MVFR ceilings will likely linger Monday night into
Tuesday morning. MVFR conditions possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 1 PM EST this afternoon for OHZ042>046-
     051>056-060>065-070>074-077>082-088.
KY...Flood Watch until 1 PM EST this afternoon for KYZ089>100.
IN...Flood Watch until 1 PM EST this afternoon for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...McGinnis
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...KC
AVIATION...McGinnis
Hazardous weather outlook, Mar 6, 6:02 PM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
602 PM EST Sun Mar 6 2022

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-072315-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Butler-Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-
Pike-Scioto-
602 PM EST Sun Mar 6 2022

...FLOOD WATCH IN EFFECT FROM 9 PM EST THIS EVENING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, a few strong to severe storms will be possible late
tonight into Monday morning. Damaging winds will be the primary
threat but an isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additionally, a few strong to severe storms cannot be ruled out
through Monday morning. Damaging winds will be the primary threat but
an isolated tornado can not be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ042>046-051>056-060>065-074-072315-
Wayne-Fayette IN-Union IN-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Hocking-
602 PM EST Sun Mar 6 2022

...FLOOD WATCH IN EFFECT FROM 9 PM EST THIS EVENING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-034-035-072315-
Hardin-Mercer-Auglaize-
602 PM EST Sun Mar 6 2022

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Tonight.

Several rounds of showers and storms are expected overnight through
Monday afternoon. Some locally heavy rainfall will be possible, which
may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and storms will linger through Monday morning. Some locally
heavy rainfall will be possible, which may cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 7, 1:13 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
113 AM EST MON MAR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       E DILLSBORO             39.02N 85.06W
03/06/2022  M0.60 INCH       DEARBORN           IN   COCORAHS

            0.60 IN PAST 70 MINUTES.

&&

JEG
Special weather statement, Mar 7, 2:31 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
231 AM EST Mon Mar 7 2022

INZ058-059-066-070815-
Fayette IN-Union IN-Franklin IN-
231 AM EST Mon Mar 7 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA, UNION AND FAYETTE COUNTIES IN EAST CENTRAL
INDIANA THROUGH 315 AM EST...

At 231 AM EST, a strong thunderstorm was located 10 miles west of
Greensburg, moving east at 70 mph.

HAZARD...Wind gusts up to 50 mph, frequent cloud-to-ground
         lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Connersville, Batesville, Brookville, Liberty, West College Corner,
Oldenburg, Glenwood, Lake Santee, Salem, Waterloo, Blooming Grove,
Columbia, Metamora, Bunker Hill, Brownsville, Laurel, Cedar Grove,
Mount Carmel, Dunlapsville and Whitewater State Park.

This includes I-74 in Indiana between mile markers 145 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3963 8530 3971 8513 3971 8504 3973 8503
      3973 8482 3931 8482 3931 8530
TIME...MOT...LOC 0731Z 253DEG 60KT 3935 8569

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KC

The radar

The Indianapolis radar (KIND), 84 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
March 7, 3:10 AM EST to 3:12 AM EST
Where
Fayette County, Glenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.630, -85.300

A few trees were downed along Williams Road.

Thunderstorm Wind, Ripley

When
March 7, 4:02 AM EST to 4:18 AM EST
Where
Ripley County, 1.91 mi SSE of Osgood
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
39.103, -85.291

Numerous trees were downed across much of Ripley County, especially in the Holton, Osgood, Versailles and Milan areas.

Tornado, Ripley

When
March 7, 4:09 AM EST to 4:11 AM EST
Where
Ripley County, 0.76 mi NNE of Osgood to 1.74 mi ENE of Osgood
Rating
EF0
Path length
1.28 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.141, -85.296

The first tornadic damage was observed along U.S. Route 421 near Jan-Cen-Del Community Schools and extended northeast and then east before dissipating just north of State Road 350, just west of Finks Road. There were several areas that sustained straight line wind damage of similar wind magnitude outside of this path.

The first notable damage was broken tree branches and chimney damage along U.S. Highway 421 just west of the school. The tornado caused roof damage at the school and damaged other light objects around the school. A light pole in the athletic fields north of the school was also knocked down. Blowing debris also caused damage to some buses parked at the school.

Further east, the tornado traveled just north of State Route 350, where additional trees were either uprooted or snapped. Snapped trees resulted in substantial damage to an outbuilding in the 700 block of West State Route 350.

While additional damage of similar strength was observed along West Fairground Road and other locations to the north and east of Osgood, this damage was attributed to wind damage from the line of strong storms that swept through the area at the same time as the tornado.

Flash Flood, Fayette

When
March 7, 4:30 AM EST to 5:30 AM EST
Where
Fayette County, 23.8 mi NNW of St Leon to 24 mi NNW of St Leon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.610, -85.164

A culvert was washed out along West County Road 150S.

Flood, Franklin

When
March 7, 5:00 AM EST to 7:00 AM EST
Where
Franklin County, 2.22 mi W of Oldenburg to 2.23 mi W of Oldenburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.332, -85.242

Huntersville Road was closed between Vote Road and Pocket Road due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyThe tornado archive for Indiana, 2022Warnings in Indiana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001464, 1001746, 1001744, 1001469, 1001463.